Thunderstorm Wind, Moore
- When
- October 12, 6:55 PM CST
- Where
- Moore County, Dumas Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.850, -102.020
Is believed that this gust was due to a 'virga bomb'.
A strong upper level low pressure system dipped to near Southern Nevada and Four Corners area as it developed, before lifting northeast to western Nebraska by Tuesday October 12th providing significant lift in the atmosphere favorable for thunderstorm development. A dryline trough extended from the central Oklahoma Panhandle south to southeast near Borger and Clarendon in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong upper level low pressure system dipped to near Southern Nevada and Four Corners area as it developed, before lifting northeast to western Nebraska by Tuesday October 12th providing significant lift in the atmosphere favorable for thunderstorm development. A dryline trough extended from the central Oklahoma Panhandle south to southeast near Borger and Clarendon in the afternoon. Scattered high-based and weak showers and thunderstorms developed across the western Panhandles in advance of a Pacific cold front but west of the dryline. A few of these produced strong wind gusts which were caused by evaporation of some or all of the rain as it fell through the very dry lower levels of the atmosphere, resulting in dry microburst/downburst processes. There were multiple instances of severe wind gusts reported with dissipating showers or virga. Storms strengthened as they reached and crossed the surface dryline across the north central Panhandles and much better low level moisture and overall instability became available. With very strong wind shear good instability in place, these storms became organized into line segments and a few storms exhibited brief supercell structure. An anticipated tornado threat ended up being limited by more stable air near the surface and a strong cap limiting storm formation away of the frontal boundary, despite other very favorable parameters. Hail became the main reported impact of these storms as they tracked east into the overnight hours as they also expanded south. Most of the severe storm reports occurred with clusters of storms in the central Oklahoma Panhandle and along or just south of Highway 60 from Amarillo to Higgins.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 12, 5:21 PM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Tue Oct 12 2021
.AVIATION...00Z TAFs...
Primary aviation concern is the potential for thunderstorms over
the next few hours, with all sites potentially in play. At this
time, GUY and DHT seem to have a decent probability of thunder, so
have introduced TEMPO and VCTS groups at these sites,
respectively. Thunderstorms look to remain north of AMA, so have
left thunder out of this sites. Multiple amendments will likely be
necessary as the thunderstorm situation develops. Otherwise,
strong wind gusts continue at all sites, with winds expected to
veer to west-southwesterly over the next few hours as a front
sweeps eastward through the Panhandles. Tomorrow, winds will
return to southwesterly.
Ferguson
&&
.PREV DISCUSSION... /Issued 314 PM CDT Tue Oct 12 2021/
MESOSCALE UPDATE...
..Severe weather likely tonight...
* Synoptic Overview: The much-ballyhooed strong western CONUS
upper low is finally knocking at our doorstep. Strong upper
level forcing will overspread an increasingly juicy surface with
the best dynamics set to impinge on the area beginning around
sunset. Trends in the synoptic scale have been a little slower
and a little further west with the best sfc moisture, meaning a
few more folks in the Panhandles could get in the action. The
rest of this discussion predominately applies to the eastern
half of the combined Panhandles.
* Mesoscale: So much to unpack in the mesoscale, we'll break it
down into PROS and CONS for a significant severe event...
PROS:
- Very strong vertical wind shear with bulk and effective shear
values 60-70 kts among a near-perfectly turning profile. In
addition to promoting a supercell storm mode with any discrete
convection, shear-induced buoyancy will increase the strength
of updrafts.
- Some of the best shear is in the low levels, with 0-1 SRH values
exceeding 400 m2/s2.
- Surface moisture has been underestimated in the models so far
today, and even so, model forecasts for MLCAPE this evening
are in excess of 2500 J/kg.
- Strong surface moisture advection will allow sfc theta-e values
to INCREASE after sunset in spite of falling temperatures.
- Low level forcing for ascent is pretty weak until a cold
front sweeps through very late tonight, not clearing the
eastern Panhandles until nearly 3 AM. This will likely help
foster at least a quasi-discrete storm mode. As we like to say
in the Panhandles, when in doubt, discrete wins out.
- For any rooted storms, LCLs are basically scraping the
ground. That's not common around here.
- There are more PROS but we'll keep it to these for now.
CONS:
- A strong (though not deep) isothermal layer bordering on an
inversion is forecast by all models to develop after sunset
around h8. Resulting low level lapse rates are expectedly
putrid in this narrow layer and will almost certainly hamper
weaker convection and even probably hamper ongoing supercells.
- That's honestly about it for major cons, but it's a pretty big
one as it could keep convection slightly elevated (doesn't
limit the hail threat but would limit tornado threat).
* Threats: The most likely threats will be the potential for very
large hail and potentially destructive wind gusts but the most
concerning threat will be the possibility for strong and
potentially long-tracked tornadoes. Strong and violent tornadoes
tend to happen in the presence of MLCAPE, MLLCL, and shear
numbers similar to what was discussed above.
* Timing & Location: The worst of it should be 6 PM - 2 AM tonight
east of a roughly Guymon to Panhandle to Claude line. Storms
will be moving at very high rates of speeds, likely over 50 MPH
and in the dark so that will increase the danger.
* Summary: This event has the potential to be a top 3 Panhandles
severe event in 2021.
Simpson
LONG TERM...Wednesday through Monday Night...
While the system that brought the severe threat for today will be
exiting to the northeast, a large scale trough will still be setting
up across the Rockies and will transition southwest flow back over
the Panhandles. This in turn will still allow for some warm
temperatures on Wednesday, despite the cold front passage tonight.
Highs will be in the 70s, with mostly clear skies and fairly light
winds 10 to 15 mph. The far southwest might see 15 to 20 mph winds.
Thursday will be interesting as far as highs go. Highs on Thursday
v.s. Wednesday will be a bit cooler to the northwest and a bit
warmer in the southeast, due to the approaching cold front. Cold
front will move through late Thursday night into Friday, models have
backed off a bit on the strength of this front, and don't hint at as
strong of a cold airmass. However, we're still looking a fairly
cool Friday with highs struggling to get in the 60s across most
area. Winds out of the north during the day on Friday about 15 to
25 mph. These winds will calm down to less than 10 mph Friday
night, and we expect mostly clear skies. Therefore any area that
at or below 36 degrees will have the potential to develop some
frost. And while models have come in a bit warmer for Saturday
morning, there's still a chance that the northwest will see
freezing or slightly below freezing temperatures. As far as
precipitation goes, the system is trending drier, and there's not
much in the forecast except for a slight chance in the north. Weak
ridging will set back up over the weekend and into early next
week with continued dry and warmer conditions. Highs could be back
in the 80s by Monday.
Weber
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 7 PM CDT this evening for the following
zones: Dallam...Deaf Smith...Hartley...Oldham.
OK...Wind Advisory until 7 PM CDT this evening for the following
zones: Cimarron.
&&
77/77Hazardous Weather Outlook National Weather Service Amarillo TX 724 PM CDT Tue Oct 12 2021 OKZ001>003-TXZ001>020-317-131230- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 724 PM CDT Tue Oct 12 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Severe thunderstorms are expected this evening. The better chance will be across the eastern Oklahoma and Texas Panhandles, where a Tornado Watch is in effect through 11 PM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday night has the potential for freeze and frost, mainly across the northern and western Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across central and eastern sections of the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation late this afternoon and evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions this afternoon across the western Oklahoma Panhandle.
Special Weather Statement
National Weather Service Amarillo TX
706 PM CDT Tue Oct 12 2021
OKZ001-002-TXZ001-002-006-007-130030-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-Moore TX-
706 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of western Texas,
Cimarron, Sherman, Dallam, northwestern Moore and northern Hartley
Counties through 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Griggs to 11 miles southwest
of Dalhart. Movement was northeast at 70 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Guymon, Dalhart, Stratford, Boise City, Hartley, Goodwell, Texline,
Keyes, Kenton, Wheeless, Black Mesa Park, Hough, Felt, Griggs, Eva,
Ware, Conlen, Texhoma and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10146 3674 10143 3609 10195 3580 10256
3583 10304 3700 10300
TIME...MOT...LOC 0006Z 215DEG 61KT 3669 10214 3598 10269
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WardSpecial Weather Statement
National Weather Service Amarillo TX
708 PM CDT Tue Oct 12 2021
TXZ002-006-007-011-130045-
Hartley TX-Sherman TX-Moore TX-Oldham TX-
708 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of northwestern Oldham,
south central Sherman, northwestern Moore and southern Hartley
Counties through 745 PM CDT...
At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Nara Visa, moving northeast at 70 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartley, Cactus and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3586 10304 3585 10262 3613 10193 3546 10256
3520 10304
TIME...MOT...LOC 0008Z 215DEG 61KT 3555 10299
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WardSpecial Weather Statement
National Weather Service Amarillo TX
719 PM CDT Tue Oct 12 2021
TXZ006-007-011-012-016-130100-
Hartley TX-Potter TX-Deaf Smith TX-Moore TX-Oldham TX-
719 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of Oldham, Deaf Smith,
western Potter, southwestern Moore and southeastern Hartley Counties
through 800 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bootleg, or 20 miles north of Friona, moving northeast
at 70 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford, Vega, Channing, Adrian, Glenrio, Valley De Oro, Boys Ranch,
Bootleg, Wildorado and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3521 10304 3545 10263 3579 10227 3549 10191
3518 10212 3518 10217 3511 10217 3475 10240
3475 10304
TIME...MOT...LOC 0019Z 215DEG 61KT 3493 10281
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
WardPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 3 SSE BOISE CITY 36.69N 102.50W
10/12/2021 M60 MPH CIMARRON OK MESONET
OKLAHOMA MESONET STATION BOIS BOISE CITY.
&&
APFSpecial Weather Statement
National Weather Service Amarillo TX
733 PM CDT Tue Oct 12 2021
OKZ001-002-TXZ001-002-006-130115-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-
733 PM CDT Tue Oct 12 2021
...Strong thunderstorms will impact portions of western Texas,
eastern Cimarron, western Sherman, eastern Dallam and northeastern
Hartley Counties through 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Elkhart to 8 miles
southwest of Conlen. Movement was northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart, Stratford, Goodwell, Keyes, Eva, Ware, Hough, Conlen,
Griggs, Texhoma and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Oklahoma.
&&
LAT...LON 3664 10154 3604 10216 3585 10267 3613 10277
3699 10233 3700 10139
TIME...MOT...LOC 0032Z 221DEG 50KT 3697 10182 3618 10237
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WardThe Amarillo radar (KAMA), 74 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
4 thunderstorm wind, 4 hail. Local standard time, as filed.
Is believed that this gust was due to a 'virga bomb'.
This gust was due to a 'virga bomb'.
Small area of damage around the 6 blocks along and near Humphreys Highlands Elementary School. The damage consisted of mostly 1 to 3 inch diameter tree limbs with a few large limbs. Also, there was damage to shingles and weak or loose structures was also noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984885, 984886, 984887, 984888, 984881, 984882, 984883, 984884.